Kansas, 2021

Drought in Kansas, January 1 to 31, 2021

January 1 to 31, 2021 · NWS GLD · 9 events in 9 counties and zones

Even though near normal precipitation was reported across Northwest Kansas in January, the D3 Extreme Drought status remained unchanged. 10 to 1, with the higher precipitation amounts occurring over Cheyenne and Sherman counties.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Even though near normal precipitation was reported across Northwest Kansas in January, the D3 Extreme Drought status remained unchanged. Precipitation amounts ranged from 0.10 to 1, with the higher precipitation amounts occurring over Cheyenne and Sherman counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 31, 10:03 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Dec 31, 10:03 PM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
903 PM MST Thu Dec 31 2020

.SHORT TERM...(This evening through Saturday night)
Issued at 152 PM MST Thu Dec 31 2020

Other than a brief cold surge with gusty north winds on Friday,
the short term period should remain dry with warmer than average
temperatures across the central High Plains region.

The first of a pair of upper low centers begins lifting out of
the base of the upper trough over northern Mexico this afternoon.
This low center continues to lift out across eastern Texas and
eastern Oklahoma tonight and across far eastern Kansas and
through northern Missouri on Friday as a second upper low center
begins to follow a similar path along the U.S. and Mexico border
region. That second low center lifts out across central Texas on
Friday night and tracks further to the east across the southern
Mississippi valley region late Saturday as the entire upper
pattern shifts eastward across the U.S. Further to the west, a
couple weaker short wave troughs move east of the central Rockies
and across the central High Plains region on Friday night and
Saturday night.

The large surface low pressure area associated with the two large
upper low centers lifts out of the western Gulf region today and
across the eastern plains states into the northern Mississippi
valley region during the day on Friday. Northerly surface flow on
the back side of the surface low will bring slightly cooler
temperatures and and area of higher pressure to the central High
Plains region on Friday and Friday night. No precipitation is
expected as this storm system moves off to the northeast well east
of the central High Plains region. Westerly flow aloft moving over
the Rockies on Saturday will help deepen a lee surface trough
along the Front Range, pushing the cooler high pressure area out
of the region with southwest surface flow that will usher in
warmer temperatures during the day on Saturday. The surface trough
is expected to move across the forecast area Saturday night in
association with the upper short wave through that is also moving
eastward across the region.

.LONG TERM...(Sunday through Thursday)
Issued at 1252 PM MST Thu Dec 31 2020

The forecast begins with a shortwave trough crossing Nebraska and
Kansas as it progresses to the southeast.  Northwest flow aloft will
set up over the Tri-State region as a ridge moves across the Central
High Plains on Sunday and Monday.  Conditions are expected to be
quiet and dry with high temperatures reaching the upper 40s to mid-
50s each day.  Lows will dip into the 20s both nights.

The forecast becomes a little more murky and not as clear cut going
into Tuesday and Wednesday.  Starting out the day Tuesday, the ridge
will be in place over the Central High Plains with a trough off to
the west.  There is considerable disagreement between models as to
where the trough will be placed.  As the day progresses, models have
the trough moving to the east.  The ECMWF takes the trough across
Wyoming, with a low developing over Eastern Wyoming and western
South Dakota.  The GFS brings the trough much further south and
west, around the Four Corners area.

A couple of things to keep an eye on in the coming model runs will
be track of the system, moisture potential and the possibility for
breezy or windy conditions Wednesday.  A southern track like the GFS
should keep us dry Tuesday and Wednesday.  A solution closer to the
ECMWF and Canadian models could potentially bring a chance for some
precipitation.  With the more northern track, it does not currently
look like the system would be able to tap into warm, rich gulf
moisture in time for us to receive much in terms of precipitation.
Should the system intensify as models currently show it and the
system slows down a bit, this could mean some precipitation for the
area on Wednesday.  Confidence at this point in time is low.
Additionally, a tightening pressure gradient over the Tri-State area
could result in some breezy conditions on Wednesday.  Again, there
is a lot of uncertainty at this point in time with this potential
system.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 900 PM MST Thu Dec 31 2020

VFR conditions will rule through the TAF period, with ceilings
confined to scattered cirrus AOA 12 KFT AGL. Light/variable winds
will prevail overnight.. shifting to the NW at 10-15 knots late
Friday morning and early Friday afternoon. Winds will weaken and
become light/variable around an hour prior to sunset Friday
evening.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...AW
AVIATION...VINCENT
Hazardous weather outlook, Dec 31, 6:17 PM CST, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
517 PM MST Thu Dec 31 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-020030-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
517 PM MST Thu Dec 31 2020 /617 PM CST Thu Dec 31 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THROUGH TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Vincent

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Cheyenne

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Cheyenne forecast zone
Reported by
Drought Monitor
Coordinates
39.786, -101.731 (the zone’s center; the record gives no point)

Precipitation amounts ranged from 0.50-1 for the month. Normal precipitation values range from 0.25-0.50. Key Impacts: drought.

Drought, Rawlins

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Rawlins forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -101.076 (the zone’s center; the record gives no point)

Precipitation amounts ranged from 0.10-0.50 for the month. The lowest precipitation amounts were in the eastern half of the county. Normal precipitation values range from 0.25-0.50. Key Impacts: drought.

Drought, Thomas

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Thomas forecast zone
Reported by
Drought Monitor
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

Precipitation amounts ranged from 0.10-0.50 for the month. The lowest precipitation amounts were in the eastern half of the county. Normal precipitation values range from 0.25-0.50. Key Impacts: drought.

Drought, Logan

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Logan forecast zone
Reported by
Drought Monitor
Coordinates
38.917, -101.148 (the zone’s center; the record gives no point)

Precipitation amounts ranged from 0.10-0.50 for the month. Normal precipitation values range from 0.25-0.50. Key Impacts: drought.

Drought, Decatur

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Decatur forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -100.460 (the zone’s center; the record gives no point)

Precipitation amounts ranged from 0.10-0.25 for the month. Normal precipitation values range from 0.25-0.50. Key Impacts: drought.

Drought, Norton

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Norton forecast zone
Reported by
Drought Monitor
Coordinates
39.784, -99.903 (the zone’s center; the record gives no point)

Precipitation amounts ranged from 0.25-0.50 for the month. Normal precipitation values range from 0.25-0.50. Key Impacts: drought.

Drought, Sherman

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Sherman forecast zone
Reported by
Drought Monitor
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Precipitation amounts ranged from 0.25-1 for the month. Normal precipitation values range from 0.25-0.50. Key Impacts: drought.

Drought, Wallace

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Wallace forecast zone
Reported by
Drought Monitor
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

Precipitation amounts ranged from 0.25-0.50 for the month. Normal precipitation values range from 0.25-0.50. Key Impacts: drought.

Drought, Greeley

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Greeley forecast zone
Reported by
Drought Monitor
Coordinates
38.481, -101.806 (the zone’s center; the record gives no point)

Precipitation amounts ranged from 0.25-0.50 for the month. Normal precipitation values range from 0.25-0.50. Key Impacts: drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 938811, 938815, 938816, 938817, 938819, 938820, 938812, 938813, 938814.